Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 30, 2024, 7:14 PM MDT for Kit Carson County, Colorado. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2024, 7:14 PM MDT (01:14 UTC)
- Expired
- May 30, 2024, 8:46 PM MDT
- In force
- 92 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
260
WGUS53 KGLD 310114
FFWGLD
COC063-310415-
/O.NEW.KGLD.FF.W.0005.240531T0114Z-240531T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
714 PM MDT Thu May 30 2024
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Kit Carson County in east central Colorado...
* Until 1015 PM MDT.
* At 714 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3957 10227 3952 10216 3934 10237 3920 10265
3936 10276 3957 10257
FLASH FLOOD...RADAR INDICATED
$$
JRM1 follow-up statement
872
WGUS73 KGLD 310246
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
846 PM MDT Thu May 30 2024
COC063-310256-
/O.CAN.KGLD.FF.W.0005.000000T0000Z-240531T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
846 PM MDT Thu May 30 2024
...FLASH FLOOD WARNING FOR NORTHEASTERN KIT CARSON COUNTY HAS BEEN
REPLACED WITH A FLOOD ADVISORY...
&&
LAT...LON 3957 10227 3952 10216 3934 10237 3920 10265
3936 10276 3957 10257
$$
TriggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:04 PM MDT, 3 hours 10 minutes earlier. Its key messages:
- Daily chances for strong/severe thunderstorms producing locally excessive rainfall continues tonight through Saturday.
- Warm/quite warm with only 20%-30% chances for thunderstorms Sunday through Tuesday. Highs in the 80s and 90s.
- Dry Wednesday and Thursday with high in the 80s.
Area forecast discussion, May 30, 4:04 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Goodland KS 404 PM MDT Thu May 30 2024 .KEY MESSAGES... - Daily chances for strong/severe thunderstorms producing locally excessive rainfall continues tonight through Saturday. - Warm/quite warm with only 20%-30% chances for thunderstorms Sunday through Tuesday. Highs in the 80s and 90s. - Dry Wednesday and Thursday with high in the 80s. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 200 PM MDT Thu May 30 2024 Tonight...another round of showers and thunderstorms are forecast to move into western Kit Carson county by 6 PM MDT, continuing east or east-southeast toward Highway 27 by 9 PM MDT. After 9 PM MDT, the currently forecast is for these storms to continue moving toward the east with possibly another cluster of thunderstorms to develop along and north of the KS/NE border where convergence along a cold front is forecast. The two separate areas/clusters of thunderstorms may merge after midnight across Norton/Graham counties. Primary hazards will be large hail, strong damaging wind gusts and excessive rainfall that could produce flooding/flash flooding. Those who received heavy rainfall Wednesday night would have a heightened threat for flooding/flash flooding. Low temperatures are forecast to be in the lower to upper 50s. Friday-Friday night...despite some mid level dry air moving in behind any morning convection, there remains ample moisture below 700mb to combine with daytime heating to support at least a 20% chance for showers and thunderstorms during the day. Overnight, another weather system moves off the Colorado front range and through the area, supporting a chance for showers and thunderstorms. High temperatures are forecast to be in the lower 70s to near 80 with low temperatures in the upper 40s to middle 50s. Saturday-Saturday night...another round of showers and thunderstorms are forecast during the afternoon and overnight hours as another weather system moves through from the west. High temperatures rise into the lower to middle 80s with low temperatures in the lower 50s to around 60. Sunday-Sunday night...a weak weather disturbance embedded within nearly zonal flow aloft may trigger a few showers and thunderstorms north of I-70 in the afternoon with coverage expanding to areas generally east of Highway 27 overnight. High temperatures rise into the upper 80s to lower 90s with low temperatures in the lower 50s to lower 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Issued at 200 PM MDT Thu May 30 2024 Monday...presently, a generally dry forecast is anticipated as moisture from 850-500mb is a bit drier compared to the past several days. High temperatures are forecast to be in the 80s with low temperatures in the middle 50s to lower 60s. Tuesday...slight chance and low chance pops for showers and thunderstorms exists in the afternoon through overnight hours as the influence of a passing upper level low triggers a few storms. High temperatures warm back up into the 90 to 95 degree range with low temperatures in the 50s. Wednesday...dry weather is currently forecast upper a building upper level ridge. High temperatures cool a bit into the 80 to 85 degree range with low temperatures in the 50s. Thursday...dry weather is again forecast with high temperatures in the lower to middle 80s and low temperatures in the 50s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 400 PM MDT Thu May 30 2024 Main focus for this evening lies with the again risk for showers and storms where some may be severe. Overall confidence in coverage and exact location of storms is still unfortunately low as there are many subtle features today can make or break the coverage and intensity of storms; so have opted to go with a VCTS for each terminal for now. If a terminal is impacted then sub VFR conditions would become likely. Storm chances will diminish after sunrise with stratus lingering around for the good portion of the day Friday with MVFR ceilings looking likely at this time. && .HYDROLOGY... Issued at 513 AM MDT Thu May 30 2024 The flooding chance for parts of the area have increased today with much of the area from Kit Carson [CO] county to Logan [KS] county and south seeing a total of 2 to 5 inches across the past two evenings. The main help in these areas is that they were relatively dry before the storms moved through which has seemed to help mitigate any potential flooding so far. For today, we are watching for a couple of clusters to develop in the area. Unfortunately, they are favoring the areas that have seen the rainfall the past few days. These storms could cluster and/or move slowly which would likely lead to another few inches of rainfall. With soil saturation estimated to near 50% or more, flooding will become more likely, especially in an instance where another quick 3+ inches falls. Going into the weekend, the flooding threat continues though Friday has a bit lower of a chance right now with the forecast suggesting faster storms and lesser coverage. Saturday and Sunday however have the chance to add more heavy rain to areas that have already seen decent rain. Will need to see how much the area gets today. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...99 LONG TERM...99 AVIATION...Trigg HYDROLOGY...CA
Hazardous weather outlook, May 30, 2:40 PM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 240 PM MDT Thu May 30 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 240 PM MDT Thu May 30 2024 /340 PM CDT Thu May 30 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few clusters of strong to potentially severe thunderstorms are forecast to impact various parts of the Tri-State area as early as 6 PM MDT, continuing through the overnight hours as they move to the east. The primary hazards through 3 AM MDT include damaging wind gusts up to 65 mph, hail up to the size of ping pong balls, and locally excessive rainfall that could produce flooding or flash flooding. A tornado threat exists through mid evening west of a line from McCook to Colby and Cheyenne Wells. After 3 AM MDT, the primary hazards appear to be hail under one inch in diameter, gusty winds and locally excessive rainfall that could produce flooding or flash flooding. Locations that received heavy rainfall Wednesday night would have a heightened threat for flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms remain possible Friday and Saturday. Storms are forecast to move from west to east across the area and potentially produce large hail and wind gusts up to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather and flooding via telephone and social media.
In the hours before
Local storm report, May 30, 4:50 PM MDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Rain Oakley 39.13N 100.86W
05/30/2024 M1.10 Inch Logan KS Public
1-1.10 reported from yesterday.
&&
JTLLocal storm report, May 30, 4:53 PM MDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
453 PM MDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Rain 3 ENE Campus 39.15N 100.69W
05/30/2024 M1.20 Inch Sheridan KS Public
from yesterday.
&&
JTLLocal storm report, May 30, 4:54 PM MDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
454 PM MDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Rain 15 N Leoti 38.70N 101.31W
05/30/2024 M1.40 Inch Logan KS Public
from yesterday.
&&
JTLSpecial weather statement, May 30, 6:05 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT Thu May 30 2024
COZ091-310030-
Kit Carson County CO-
605 PM MDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 630 PM MDT...
At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Seibert, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible. Accumulating hail may be possible with this storm.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3957 10262 3940 10265 3931 10306 3957 10313
TIME...MOT...LOC 0004Z 078DEG 9KT 3948 10288
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, May 30, 6:23 PM MDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
623 PM MDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Hail 3 E Vona 39.31N 102.69W
05/30/2024 E1.00 Inch Kit Carson CO Trained Spotter
mostly nickel size hail with a few quarter
sized stones.
&&
JTLSpecial weather statement, May 30, 6:32 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
632 PM MDT Thu May 30 2024
COZ092-310100-
Cheyenne County CO-
632 PM MDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 700 PM MDT...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 26 miles west of Cheyenne Wells, moving north at 5
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kit Carson around 640 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3885 10290 3880 10264 3861 10276 3861 10277
3870 10297
TIME...MOT...LOC 0032Z 195DEG 6KT 3874 10284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| May 30, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 23 min |
| May 30, 6:32 PM MDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| May 30, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| May 30, 7:32 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 43 min |
| May 30, 8:07 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
| May 30, 8:36 PM MDT | Areal Flood Advisory | GLD | Kit Carson | 3 hr |
| May 30, 8:38 PM MDT | Areal Flood Advisory | GLD | Kit Carson, Yuma | 4 hr |
| May 30, 8:46 PM MDT | Areal Flood Advisory | GLD | Kit Carson | 89 min |
| May 30, 9:32 PM MDT | Areal Flood Advisory | GLD | Yuma | 4 hr |
| May 30, 9:34 PM MDT | Areal Flood Advisory | GLD | Cheyenne | 5 hr |
| May 31, 12:59 AM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| May 31, 1:23 AM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.